Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 197, NWS Morristown, TN

August 29, 2007Sullivan County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 29, 2007, 2:51 PM EDT for Sullivan County, Tennessee; Scott County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2007, 2:51 PM EDT (18:51 UTC)
Expired
Aug 29, 2007, 3:45 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Sullivan County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:44 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 29, 2:44 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT WED AUG 29 2007

.SHORT TERM...(TONIGHT AND THURSDAY)...SURFACE HIGH WEAKENS AS A
WEAK COOL FRONT APPROACHES THE TENNESSEE VALLEY ON THURSDAY. SHOWER
ACTIVITY WILL BE INCREASING WITH THE APPROACH OF THE
FRONT...HOWEVER THERE ARE SOME MINOR DIFFERENCES ON HOW THE NAM AND
GFS HANDLE THIS PRECIPITATION. FEELING IS THAT BOTH ARE OVERDONE AS
WITH PREVIOUS SYSTEMS AND HAVE UNDERCUT GUIDANCE ON POPS.

IF THE FRONT MOVES THROUGH AS PROJECTED TOMORROW WILL SEE THE FIRST
DAY IN ALMOST A MONTH WITH SUB 90 DEGREE HIGH TEMPERATURES...BUT
THAT IS BY NO MEANS A CERTAINTY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...CENTER OF UPPER
RIDGE RETROGRADES WESTWARD WITH WEAK NORTHWEST FLOW ALOFT. SURFACE
RIDGE ACROSS THE GREAT LAKES AND OHIO VALLEY FRIDAY WILL CONTINUE TO
MOVE EAST TO THE EASTERN SEABOARD THIS WEEKEND ALLOWING DRIER AIR TO
FILTER INTO FORECAST AREA.  SURFACE RIDGING REMAINS OVER THE
SOUTHERN APPALACHIANS THROUGH THE EXTENDED LIMITING CHANCES OF
CONVECTION. DUE TO THE CONTINUED DROUGHT CONDITIONS AND EXTREMELY
DRY SOIL MOISTURE CONDITIONS...DAYTIME INSOLUTION WILL REMAIN MORE
EFFICIENT IN HEATING THE AIR.

LOCAL VERIFICATION SOFTWARE (IVERIFY) CONTINUES TO SHOW THAT MODEL
BIAS REMAINS TOO COOL...SO WILL TREND A DEGREE OR TWO WARMER FOR
MAXIMUM TEMPERATURES THROUGH MOST OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  87  71  90  68 /  30  50  50  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  89  68  89  66 /  20  40  40  20  10
OAK RIDGE, TN  72  89  68  90  66 /  20  40  40  20  10
TRI CITIES AIRPORT, TN  66  89  62  87  62 /  20  30  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/DH
Hazardous weather outlook, Aug 29, 4:41 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 AM EDT WED AUG 29 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-290841-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
441 AM EDT (341 AM CDT) WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Local storm report, Aug 29, 2:16 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 S BENTON              35.13N 84.65W
08/28/2007                   POLK               TN   DEPT OF HIGHWAYS

            ONE TREE DOWN 3 MILES SOUTH OF BENTON. REPORTED BY COUNTY
            HIGHWAY DEPT.

&&

GRC
Special weather statement, Aug 29, 2:28 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED AUG 29 2007

TNZ017-VAZ005-008-291930-
SCOTT-SULLIVAN-WASHINGTON-
228 PM EDT WED AUG 29 2007

...A STRONG THUNDERSTORM WAS AFFECTING CITY OF BRISTOL...
SCOTT...SULLIVAN AND WESTERN WASHINGTON COUNTIES...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF GATE CITY...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:28 PM EDTSevere Thunderstorm WarningMRXHamilton39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.